Edema Due to Vitamin “B” Deficiency
“B” avitaminosis is a deficiency disease of unusual interest and infrequent occurrence in this country. Following is the report of such a case in a patient, who suddenly developed generalized edema, following a prolonged reducing diet, deficient in vitamin “B.”
The patient, a lawyer, aged 27, was seen first in the Cleveland Clinic, on February 6, 1932. Medical advice was sought because of sudden increase in weight, accompanied by swelling of the face and legs. The illness had begun one week before admission when the patient first had noticed a swelling of his abdomen and legs which had appeared rather suddenly. The patient found that he had gained eleven pounds in weight over a period of three days; at the end of a week he had gained sixteen pounds. The swelling increased in proportion to the increasing weight, and always was worse in the mornings, tending to decrease towards mid-day. On several occasions the patient had awakened in the morning with his eyes swollen completely shut. His only other complaints were of a feeling of discomfort in the lower chest and upper abdominal region, of some weakness and of loss of “pep”. There were no genito-urinary symptoms until about two days before his admission when he had noted some frequency and since then had been voiding an unusually large quantity of urine.
On questioning the patient it was found that he had been on a very restricted, poorly balanced diet for the last year and a half. In January, 1930. . .